Alert archive / North Dakota / Wind Advisories in 2009

Wind Advisory 10, NWS Grand Forks, ND

December 1, 20095 counties in North Dakota; Clay County, Wilkin County, Minnesota

NWS Grand Forks, ND issued this wind advisory at Dec 1, 2009, 10:15 AM CST for 5 counties in North Dakota; Clay County, Wilkin County, Minnesota. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 1, 2009, 10:15 AM CST (16:15 UTC)
Expired
Dec 1, 2009, 5:53 PM CST
In force
8 hr
Issued by
NWS Grand Forks, ND

Counties Clay County, MN, Wilkin County, MN, Barnes County, ND, Cass County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 108 km from the middle of the area, began a volume at 16:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 4.3 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2009-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2009-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -76 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1849 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-76 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KFGF 011615
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
1015 AM CST TUE DEC 1 2009

...WINDY CONDITIONS AIM FOR SOUTHERN VALLEY AND LAKES COUNTRY...

.LOW PRESSURE OVER THE CENTRAL RED RIVER VALLEY WILL MOVE TO THE 
EAST INTO MINNESOTA THIS AFTERNOON. NORTHWEST WINDS WILL 
STRENGTHEN BEHIND THIS LOW CREATING BLUSTERY CONDITIONS THROUGH
EARLY EVENING OVER THE SOUTHERN VALLEY AND ADJACENT WEST CENTRAL 
MINNESOTA. 

MNZ003-029-NDZ038-039-049-052-053-020000-
/O.NEW.KFGF.WI.Y.0010.091201T1615Z-091202T0000Z/
CLAY-WILKIN-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
INCLUDING THE CITIES OF...MOORHEAD...BRECKENRIDGE...VALLEY CITY...
FARGO...LISBON...GWINNER...WAHPETON
1015 AM CST TUE DEC 1 2009

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

WEST TO NORTHWEST WINDS SUSTAINED AT UP TO 35 MPH WILL PERSIST 
OVER THE SOUTHERN VALLEY THROUGH EARLY EVENING. LIGHTER WINDS 
OVER WEST CENTRAL MINNESOTA WILL INCREASE TO SIMILAR SPEEDS 
DURING THE AFTERNOON AND CONTINUE INTO THE EARLY EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$
WJB
1 follow-up statement
000 
WWUS73 KFGF 012353
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
553 PM CST TUE DEC 1 2009

...WIND ADVISORY CANCELLED...

MNZ003-029-NDZ038-039-049-052-053-020100-
/O.CAN.KFGF.WI.Y.0010.000000T0000Z-091202T0000Z/
CLAY-WILKIN-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
INCLUDING THE CITIES OF...MOORHEAD...BRECKENRIDGE...VALLEY CITY...
FARGO...LISBON...GWINNER...WAHPETON
553 PM CST TUE DEC 1 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
WIND ADVISORY. 

WINDS HAVE DIMINISHED BELOW ADVISORY CRITERIA. THEREFORE...THE
WIND ADVISORY HAS BEEN CANCELLED.

$$

NG

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Dec 1, 3:45 AM CST, 6 hours 30 minutes earlier.

Area forecast discussion, Dec 1, 3:45 AM CST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
345 AM CST TUE DEC 01 2009

...WINTER WEATHER ADVISORY TODAY MAINLY ALONG AND NORTH OF U.S.
HIGHWAY 2...

.DISCUSSION...

AT 08Z... SURFACE LOW PRESSURE HAD DUG INTO NWRN ND NEAR KPAR...AND
APPEARS ON TRACK TO AFFECT MICH OF NERN ND AND NWRN MN THROUGHOUT
THE DAY TODAY. MODEL GUIDANCE HAS REFUSED TO LOCK ONTO A COHERENT
SOLUTION THROUGH 06Z THOUGH ENSEMBLE MEAN PATH WOULD TAKE THE SFC
LOW PAST HILLSBORO BY NOON AND WELL PAST DLH LATER THIS EVENING.

TODAY... RADAR SHOWS THE MOISTENING MID LEVEL CLOUD BAND WHICH HAS
BEGUN TO SET UP IN A BAND FROM ESTEVAN...THROUGH PILOT MOUND...AND
EASTWARD PAST HALLOCK TO WASKISH. SOME LIGHT SNOW HAS BEEN REPORTED
ALONG THIS BAND BUT PRECIP SHOULD INTENSIFY AS THE SFC LOW DIGS EWD.
HEAVIEST SNOW IS EXPECTED MAINLY ALG AND NORTH OF HWY 2...WHERE
FRONTOGENETICAL FORCING IS STRONGEST AND CONDENSATION PRESSURE
DEFICTS LEAST. MODERATELY STRONG NORTH WINDS ARE EXPECTED TO DEVELOP
BEHIND THE LOW AND CAUSE REDUCED VISIBILITIES IN BLOWING SNOW.

MODERATELY STRONG WINDS ARE ALSO EXPECTED FROM MID AFTERNOON INTO
EARLY EVENING ACROSS SERN ND INTO WCNTRL MN...BUT WITH SUBSTANTIALLY
LESS SNOW OR REDUCTIONS IN VISIBILITY DUE TO BLOWING SNOW.

TONIGHT... WRAPAROUND CLOUDS...SNOW SHOWERS AND NORTHERLY WINDS WILL
LIKELY CONTINUE WELL INTO THE EVENING. WITH SUCH A FAST MOVING
SYSTEM... SNOWFALL WILL TAPPER OFF FAIRLY RAPIDLY AFTER PASSAGE OF
THE LOW. TEMPERATURES WILL STEADILY COOL THROUGH THE MIDWEEK PERIOD
AND DROP BELOW SEASONAL NORMALS BY WEDNESDAY.

WEDNESDAY AND THURSDAY... WRAPAROUND CYCLONIC FLOW PERSISTS OVER OUR
AREA THROUGH MIDWEEK AS THE POLAR VORTEX INTENSIFIES OVR HUDSONS BAY
AND A SECOND WEEK LOW PRESSURE SYSTEM DROPS SOUTHWARD FROM MANITOBA
INTO THE DKTAS. EPISODES OF LIGHT SNOW OR FLURRIES ARE EXPECTED
THOUGH PRECIP AMOUNTS SHOUL BE MINIMAL.

&&

.AVIATION...
MAINLY HIGH CLOUDS AND LIGHT WINDS WILL AFFECT THE SRN FA THROUGH
THE MORNING WHILE VFR CIGS...LIGHT SNOW AND INCREASING EASTERLY FLOW
BUILDS OVER THE NRN FA. BY 18Z...SFC LOW PRESSURE CENTER SHOULD PASS
JUST SOUTH OF A GFK-FSE LINE...WITH MVFR CIGSAND VSBYS...MODERATE
SNOW AND INCREASING NORTHERLY FLOW NORTH. AFT 18Z...MVFR CIGS AND
VSBYS SHOULD SPREAD SOUTHWARD THROUGH ERN ND TO VCNTY FAR AND
CONTINUE SPREADING EWD INTO NCNTRL MN. NORTHWEST WINDS OF 20G35KTS
WILL INCREASE AFT 18Z AND SPREAD EWD FROM ERN ND INTO NWRN MN.

&&

LONG TERM THU NIGHT - SUN...
THE MAIN CHALLENGES IN THE LONG TERM ARE PCPN CHANCES THIS WEEKEND
AND DAILY TEMPERATURES. THERE ARE STILL CONSIDERABLE DIFFERENCES
BETWEEN THE MODELS...MAINLY STEMMING FROM THE HANDLING OF TROUGH
ALONG THE CANADIAN PACIFIC COAST THU AND FRI. THE GFS AND DGEX
CONTINUE TO INDICATE THE TROUGH WILL DIG DEEPER AND INTO THE HIGH
PLAINS...WHICH WOULD INDICATE SLIGHTLY BETTER CHANCES OF PCPN THAN
THE ECMWF AND GEM. THE ECMWF AND GEM CONTINUE TO INDICATE LESS
TROUGHING WITH A CUTOFF LOW NEAR THE AMERICAN NW COAST. LEANED TO
THE DRY ECMWF AND GEM. WHAT SEEMS TO BE MORE CERTAIN ARE COLDER
TEMPERATURES LATE THIS WEEK AND INTO THE WEEKEND...WITH HIGHS
GENERALLY IN THE 20S AND UPPER TEENS. BOTH THE GFS AND ECMWF ARE
HINTING AT AN INFLUX OF ARCTIC AIR EARLY OR DURING THE MIDDLE OF
NEXT WORK WEEK...SO OVERNIGHT LOWS NEAR 0 DEGREES ARE POSSIBLE
NEXT MON AND TUE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY TODAY FOR NDZ006>008-014>016-24>27-054.
MN...WINTER WEATHER ADVISORY TODAY FOR MNZ001-004>009-013>017.

&&

GUST
Hazardous weather outlook, Dec 1, 5:59 AM CST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
559 AM CST TUE DEC 1 2009

MNZ001-004>009-013>017-NDZ006>008-014>016-024-026-027-054-021200-
WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-SOUTH BELTRAMI-TOWNER-CAVALIER-PEMBINA-BENSON-
RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-
WESTERN WALSH COUNTY-
559 AM CST TUE DEC 1 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SNOW...BLOWING SNOW...AND GUSTY WINDS WILL RESULT IN HAZARDOUS
DRIVING CONDITIONS LATE THIS MORNING THROUGH EARLY EVENING. BRIEF
PERIODS OF REDUCED VISIBILITY IN BLOWING SNOW CAN BE EXPECTED.

LOW PRESSURE WILL MOVE ACROSS THE DAKOTAS THIS AFTERNOON AND
RESULT IN A BAND OF SNOW FORMING ACROSS NORTHEASTERN NORTH DAKOTA
AND NORTHWESTERN MINNESOTA. FOUR TO SIX INCHES OF SNOW IS
POSSIBLE IN COUNTIES ADJACENT TO THE CANADIAN BORDER.
ADDITIONALLY...WIND GUSTS OF 25 TO 35 MPH WILL RESULT IN BLOWING
SNOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LIGHT SNOW OR FLURRIES WILL CONTINUE THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE APPRECIATED.

MNZ002-003-022>024-027>032-040-NDZ028>030-038-039-049-052-053-
021200-
NORMAN-CLAY-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-
EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
559 AM CST TUE DEC 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW AND BLOWING SNOW IS EXPECTED FROM LATE THIS MORNING
THROUGH TONIGHT. BRIEF PERIODS OF REDUCED VISIBILITY COULD OCCUR THIS
AFTERNOON...WITH GUSTY WINDS OF 25 TO 35 MPH.

LOW PRESSURE WILL MOVE ACROSS THE DAKOTAS THIS AFTERNOON AND
RESULT IN SNOW AND BLOWING SNOW. ONE TO TWO INCHES OF SNOW
ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LIGHT SNOW OR FLURRIES WILL CONTINUE THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE APPRECIATED.

SPEICHER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 4:10 AM CSTWinter Weather AdvisoryFGFBenson, Cavalier, Eddy, Grand Forks, Nelson, Pembina and 3 more17 hr

Nearby

Wind Advisories in North Dakota, 2009Wind Advisories in Minnesota, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.